Wyoming, 2013

Flood in Wyoming, June 1 to 3, 2013

June 1 to 3, 2013 · NWS UNR · 1 event in 1 county or zone

A large upper level low pressure system pushed across the Northern Plains, bringing heavy rain to the Bear Lodge Mountains. Embedded thunderstorms produced additional heavy rain, with four to five inches of rain falling over a 24 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A large upper level low pressure system pushed across the Northern Plains, bringing heavy rain to the Bear Lodge Mountains. Embedded thunderstorms produced additional heavy rain, with four to five inches of rain falling over a 24 hour period. Runoff caused minor flooding along the Belle Fourche River and its tributaries. Several county roads were closed or washed out and culverts were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 5:44 PM MST, 6 hours 16 minutes earlier.

Area forecast discussion, May 31, 5:44 PM MST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT FRI MAY 31 2013

.UPDATE...
ISSUED AT 636 PM MDT FRI MAY 31 2013

WINDS CONTINUE TO DECREASE THIS EVENING...THUS HAVE DROPPED THE
WIND ADVISORY. UPSLOPE RAIN WILL BRING AN ADDITIONAL HALF TO ONE
INCH THROUGH TONIGHT. RAIN WILL BEGIN TO DECREASE ON THE PLAINS
LATE THIS EVENING.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 258 PM MDT FRI MAY 31 2013

MASSIVE CLOSED UPPER LOW CONTINUES TO SHIFT EAST OVER
THE NORTHERN PLAINS WITH SEVERAL EMBEDDED IMPULSES ROTATING AROUND
THE MAIN UPPER CIRCULATION. LIGHT TO MODERATE RAIN CONTINUES TO FALL
OVER MUCH OF THE FA...SAVE THE FAR SE AND ALONG THE SE BH WHERE
DOWNSLOPING IS ONGOING. THE ENTIRE COMPLEX WILL TRACK EAST IN THE
PERIOD...WITH LIFT AND FORCING SHIFTING SOUTH OUT OF THE AREA
THROUGH SATURDAY...AND MOST PRECIP IS EXPECTED TO END BY SATURDAY
MORNING NW 2/3. PAC NE UPPER TROUGH WILL SHIFT EAST INTO WESTERN
CANADA WITH ASSOCIATED DOWNSTREAM DEEP LAYER RIDGING EXPECTED TO
SHIFT EAST OVER THE NORTHERN PLAINS SATURDAY...BRINGING DRY WEATHER
ALL PLACES BY SATURDAY NIGHT.

HAVE ADJUSTED POPS UP MOST PLACES THROUGH THIS EVENING...GIVEN ONGOING
RAIN. ADJUSTED GRIDS TO REFLECT A WANE TO PRECIP CHANCES SATURDAY
MORNING THROUGH THE AFTERNOON...TRENDING SE THROUGH THE DAY...WHICH
LINES UP WELL WITH NAM/GFS/ECMWF 300K ISENTROPIC CHARTS. SNOW
REMAINS A POSSIBILITY OVER THE HIGHER ELEVATIONS OF THE BH ABOVE 6
KFT...AND HAVE RETAINED SNOW MENTION THERE WITH SOME MINOR ACCUMS
POSSIBLE. WILL END THE AREAL FLOOD WATCH AS A WARNING IS ALREADY IN
EFFECT FOR MOST OF THE WATCH AREA...AND NEW AREAL FLOODING IS NOT
EXPECTED OUTSIDE THE FLOOD WARNING AREA. STRONG GUSTY WINDS WILL
CONTINUE OVER MOST OF THE FA THROUGH THE EVENING. BRIEF LULLS IN THE
INTENSITY OF WIND MAY BE EXPERIENCED IN PERIODS OF HEAVIER RAIN
GIVEN PERIODIC MIXING HEIGHT LOWERING. THE WIND ADV MAY NEED TO BE
EXTENDED OVER THE SD PLAINS NEAREST THE BH INCLUDING RAPID CITY
THROUGH REST OF THE NIGHT. WILL LET THE EVENING SHIFT ASSESS.
OTHERWISE...WINDS WILL WANE THROUGH SATURDAY.

BELOW NORMAL TEMPS WILL CONTINUE THROUGH THE PERIOD...WITH TEMPS
BEING SOME 10 TO 20 DEGREES BELOW SEASONAL NORMS. SFC HIGH PRESSURE
WILL SETTLE OVER THE AREA SATURDAY NIGHT...SUPPORTING CLEAR
SKIES/LIGHT WINDS/AND DRIER AIR INTO THE REGION. GIVEN BUFR PROGGED
SOUNDINGS THAT INDICATE APPRECIABLE DRY AIR JUST OF THE SFC...PATCHY
FROST WILL CERTAINLY BE POSSIBLE ON THE PLAINS WHERE TEMPS ARE ABLE
TO FALL INTO THE UPPER 30S. LEFT THE MENTION OUT OF THE GRIDDED
DATABASE FOR NOW AND WILL LET THE NIGHT SHIFT TAKE ANOTHER LOOK.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 258 PM MDT FRI MAY 31 2013

FAST MOVING UPPER LEVEL RIDGE PASSES OVER THE AREA FOR SUNDAY
BRINGING A RETURN TO DRY CONDITIONS ALONG WITH WARMER TEMPS. RIDGE
PUSHES TO THE EAST TO START THE WORK WEEK AS COMPACT UPPER LOW
SLIDES OVER THE NORTHERN ROCKIES AND SLOWLY WORKS INTO THE NORTHERN
PLAINS. MODELS AGREE IN KEEPING THE TRACK AND HEAVIEST PRECIP NORTH
OF THE CWA...THOUGH WITH THE GENERALLY UNSETTLED PATTERN WILL KEEP
POPS IN THROUGH MID-WEEK WITH NEAR/SLIGHTLY BELOW AVERAGE TEMPS.
MODELS SHOWING ZONAL FLOW FOR THE END OF THE WORK WEEK WITH WEAK
UPPER WAVES CROSSING THE REGION...SO WILL LEAVE IN LOWER END POPS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 512 PM MDT FRI MAY 31 2013

RAIN WILL CONTINUE TONIGHT...MAINLY ACROSS FAR NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA. WIDESPREAD MVFR CIGS/VSBY WITH LCL IFR
CONDITIONS AROUND THE BLACK HILLS. SOME SNOW WILL BE POSSIBLE
OVERNIGHT ACROSS HIGHER ELEVATIONS OF THE BLACK HILLS. GUSTY WEST
TO NORTHWEST WINDS...WITH GUSTS TO 40KTS...WILL CONTINUE THROUGH
THE EVENING AND THEN DECREASE OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...7
SHORT TERM...JC
LONG TERM...13
AVIATION...7
Hazardous weather outlook, May 31, 6:41 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI MAY 31 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
741 PM MDT (841 PM CDT) FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

STRONG LOW PRESSURE CROSSING SOUTH DAKOTA WILL CONTINUE TO BRING RAIN
AND WIND TO MUCH OF THE AREA THROUGH TONIGHT. HEAVY RAIN ACROSS
THE BEAR LODGE MOUNTAINS INTO THE NORTHERN BLACK HILLS WILL
CONTINUE TO CAUSE AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crook

When
June 1, 12:00 AM MST to June 3, 10:00 AM MST
Where
Crook County, 9.31 mi NNW of New Haven to 6.79 mi W of Carlile
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.880, -104.880

Several creeks and streams experienced flooding. The Belle Fourche River near Alva reached a stage of 7.5 feet, which is three feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456904.